A woman looks confused and uncertain, surrounded by question marks and two different treatment products.

What's in a Name? A Lot, Because Treatment Is Different

It’s actinic keratosis, it’s squamous cell carcinoma, it’s...graft vs. host disease?

I was pretty sure that the cluster of rough spots on my calf was more of the same, that is, either squamous cell carcinomas or what we call AKs that could turn into skin cancers. With a dermatology visit coming up, I figured they could wait. Because I’ve been there, done that. By which I mean, applying either Efudex (5-Fluorouracil) alone or a combination of Efudex and calcipotriene (the dynamic duo) for a shorter course.

A diagnosis of graft vs. host disease

So I was surprised when my hematologist, a.k.a. the doctor on the blood cancer side of my life, said it was graft vs. host disease. Because it’s a mouthful, it gets shortened to GVHD of the skin. I have a history of it. Mine had been more thickening of the skin and cottage-cheese-like lumps than a rash, although unfortunately in some people, it can cause a horrible rash. I thought I was pretty much done with GVHD of the skin; I had a procedure that softened my skin and got rid of the lumps.

But the doctor said it was GVHD and told me to apply a steroid ointment. He also said that red spots on my forearm were GVHD. These spots are persistent. They go away when I apply either Efudex or the combination, but then they come back. I didn’t think he was right, but I got the ointment and applied it. I thought of checking with dermatology, but then it would have meant a whole hullabaloo of sending a photo and trying to get through on the phone.

A misdiagnosis of my skin condition

A couple of weeks later, I had a dermatology appointment. The dermatologist said it was NOT GVHD, which causes more of a rash than my discrete spots. She asked if the steroid ointment helped, and I said no. In hindsight, I think I should have checked with one of my dermatologists because I spent money on an ointment that I didn’t need and time on something that wasn’t productive. At least it didn’t seem to hurt.

A resident who was with my dermatologist wrote up instructions: right arm, shoulder to fingers, for 10 days. Then left arm, then right leg knee down and left leg knee down.

The importance of following skin treatment directions

Since I asked for written instructions, you would think I would have followed them. I usually do, but for some reason, I did BOTH arms, from the elbow down. The spots lit up like Christmas tree lights. They burned, too. Applying Vaseline took the edge off. Last night before bed, I took a little Tylenol. When I went running today, the shirt rubbed against the spots. This was not a good feeling. It is really not a good idea to use too much Efudex, because it is, after all, a chemotherapy cream. I might have imagined it, but I thought I felt a little queasy.

It is definitely a good idea to ask for written instructions, but there’s no sense in doing it if you’re not going to follow them. Well, nobody died, and I might have learned a lesson. Also, next time I see that blood cancer doc, I’m going to have to tell him that the dermatologist had veto power over him. By then, hopefully, the spots will have cleared up. And hopefully, I will have learned a lesson.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The SkinCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.